Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

July 15, 2012Gordon County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 15, 2012, 1:13 PM EDT for Gordon County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2012, 1:13 PM EDT (17:13 UTC)
Expired
Jul 15, 2012, 1:45 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA

County Gordon County, GA

The radar

The Northeast Alabama radar (KHTX), 110 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1407 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

358 
WWUS82 KFFC 151713
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
113 PM EDT SUN JUL 15 2012

GAZ004-012-151745-
113 PM EDT SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITFIELD AND
GORDON COUNTIES UNTIL 145 PM EDT...

AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORMS AROUND RESACA...MOVING NORTH TO NORTHEAST AT 5 
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS WHITFIELD AND GORDON COUNTIES THROUGH 145 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RESACA...SUGAR VALLEY
AND TILTON. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3468 8492 3467 8494 3467 8493 3462 8491
      3462 8487 3450 8492 3453 8504 3470 8500
TIME...MOT...LOC 1713Z 242DEG 8KT 3458 8494

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 15, 10:56 AM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 15, 10:56 AM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1056 AM EDT SUN JUL 15 2012

.MORNING UPDATE...
DESPITE CONTINUED STRONG HIGH PRESSURE ALOFT... A DEEP MOIST
SOUTHERLY FLOW IS PRODUCING SCATTERED SHOWERS ACROSS NORTH GA THIS
MORNING WHERE HIGHER TERRAIN IS ENHANCING LIFT. THE OROGRAPHIC LIFT
COUPLED WITH 2000-3000 CAPE DURING THE AFTERNOON SUGGESTS NORTH
GA... TO INCLUDE THE ATLANTA METRO AREA... WILL BE WHERE THE GREATER
CHANCE EXIST FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING. HAVE UPDATED ZONES TO INCREASE POPS SLIGHTLY ACROSS
NORTH GA AND WILL WATCH CLOSELY FOR POSSIBLY AN ISOLATED SEVERE
THREAT...AS WELL AS... LOCALLY HEAVY RAIN DUE TO SLOW MOVING AND
TRAINING CELLS. OTHERWISE... REST OF FORECAST LOOKS ON TRACK AT THIS
TIME. 39

.SHORT TERM /TODAY THROUGH MONDAY NIGHT/...
/ISSUED AT 342 AM EDT SUN JUL 15 2012/
MODELS IN CLOSE AGREEMENT THROUGH 48 HOURS. PERSISTENCE FORECAST
TODAY WITH NO MORE COVERAGE ON CONVECTION THAN YESTERDAY. A WEAK
SHORT WAVE WITH AN ASSOCIATED SURFACE TROUGH WILL MOVE INTO THE CWA
MONDAY AFTERNOON. THIS WILL BE THE FOCUS OF THUNDERSTORM DEVELOPMENT
WITH SLIGHTLY MORE COVERAGE...AND THIS IS NOTED BY AN INCREASE IN
POPS FOR MONDAY AFTERNOON. TEMPS WILL SLIGHTLY MODERATE THROUGH THE
SHORT TERM AS LOW LEVEL THICKNESS VALUES INCREASE...HOWEVER THIS MAY
BE OFFSET BY ADDITIONAL CLOUDS AND PRECIP ON MONDAY. LATEST BIAS
CHARTS SHOWING MAV GUIDANCE PRETTY CLOSE ON MAX TEMPS WHILE THE NAM
GUIDANCE HAS BEEN RUNNING ON THE COOL SIDE BY 2 TO 5 DEGREES. WILL
NOT STRAY FAR FROM THE MAV GUIDANCE.

17

.LONG TERM /TUESDAY THROUGH SATURDAY/...
/ISSUED AT 342 AM EDT SUN JUL 15 2012/
EXTENDED MODELS IN FAIRLY GOOD AGREEMENT WITH ATLANTIC HIGH
PRESSURE WEAKENING BY MID WEEK AS UPPER LEVEL DISTURBANCE MOVES
INTO THE AREA AND REMAINS OVER GEORGIA THROUGH THE LATTER HALF OF
THE WEEK. THIS UPPER LEVEL ENERGY...COMBINED WITH FRONTAL BOUNDARY
SAGGING SOUTHWARD OUT OF THE TENNESSEE VALLEY THROUGH
FRIDAY...WILL KEEP PRECIP CHANCES SLIGHTLY ABOVE NORMAL FOR THIS
TIME OF YEAR. HAVE GENERALLY GONE WITH GOOD CHANCE POPS EACH
AFTERNOON...AND SLIGHT CHANCE POPS OVERNIGHT. CONVECTION WILL BE
COUPLED WITH DIURNAL HEATING...WITH BEST CHANCES FOR THUNDER IN
THE AFTERNOON AND LASTING INTO THE EARLY EVENING HOURS. MOIST
ATMOSPHERE EXPECTED THROUGH THE EXTENDED PERIOD...AS EVIDENCED BY
FORECAST SOUNDINGS...AND HEAVY RAIN WILL BE CONSISTENT THREAT
THROUGH THE WEEK WITH CONVECTION. HIGHS IN THE 90S EXPECTED
THROUGH THE LONG TERM...WITH LOWS GENERALLY IN THE LOW 70S.

31

&&

.AVIATION...
/ISSUED AT 725 AM EDT SUN JUL 15 2012/
12Z UPDATE...
STRATUS HAS NOT FORMED AS PREVIOUSLY THOUGHT...HOWEVER CIGS OF 3500
TO 4500 HAVE DEVELOPED ACROSS NORTH GA. ATL AREA ON EDGE OF THIS AND
WILL GO WITH SCT-BKN045. ELSEWHERE CU DEVELOPING THIS MORNING WITH
ISOLATED TO SCATTERED CONVECTION THIS AFTERNOON...MAINLY ACROSS
NORTH GA. WINDS SOUTHEAST TO SOUTH THROUGH THE DAY BUT WITH SPEEDS
LESS THAN 7 KTS. BY TUESDAY MORNING WINDS WILL BE SOUTHWEST.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM ON CONVECTION IMPACTING ATL THIS AFTERNOON.
HIGH ON ALL OTHER ELEMENTS.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          92  72  93  72 /  30  10  30  20
ATLANTA         92  74  93  74 /  30  10  30  20
BLAIRSVILLE     84  66  85  66 /  40  20  40  30
CARTERSVILLE    90  68  92  70 /  30  20  40  30
COLUMBUS        94  74  94  74 /  20  10  30  20
GAINESVILLE     90  72  91  72 /  30  20  40  30
MACON           93  72  93  72 /  20  10  30  20
ROME            92  69  94  70 /  40  20  40  30
PEACHTREE CITY  92  70  92  71 /  20  10  30  20
VIDALIA         93  74  94  74 /  20  10  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...17
LONG TERM....31
AVIATION...17
Hazardous weather outlook, Jul 15, 4:02 AM EDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
402 AM EDT SUN JUL 15 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-160815-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
402 AM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A COMBINATION OF WARM...MOIST...AND UNSTABLE CONDITIONS WILL
PROMOTE THUNDERSTORM DEVELOPMENT OVER NORTH AND CENTRAL GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY RAIN. THE MOST LIKELY TIME FOR
THUNDERSTORM DEVELOPMENT IS BETWEEN NOON AND 10 PM.

.DISCUSSION...
A WARM...MOIST...AND UNSTABLE AIR MASS...COMBINED WITH DIURNAL
HEATING WILL ALLOW CAPE VALUES TO PEAK IN THE 2000 TO 3000 J/KG
RANGE THIS AFTERNOON. THIS INSTABILITY WILL SUPPORT SOME STRONG
STORMS...AND ISOLATED SEVERE STORMS ARE POSSIBLE. WITH
PRECIPITABLE WATER VALUES ABOVE 1.75 INCHES...AND K VALUES IN THE
MID 30S...HEAVY RAIN IS A PRIMARY THREAT. LOCALIZED PONDING OF
WATER ON ROADWAYS...AND RISES IN SMALL STREAMS AND CREEKS ARE
POSSIBLE IN AREAS WHERE HEAVY DOWNPOURS RESULT FROM SLOW MOVING
STORMS. ALTHOUGH THUNDERSTORMS CAN BE EXPECTED TO DEVELOP JUST
ABOUT ANY WHERE IN NORTH AND CENTRAL GEORGIA...THE HIGHEST
COVERAGE OF STORMS IS EXPECTED ALONG AND NORTH OF A LINE FROM
CARROLLTON...TO ATLANTA...TO ATHENS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...WITH THE POSSIBILITY
OF ISOLATED SEVERE STORMS AS THIS WARM...MOIST ENVIRONMENT
PERSISTS THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 15, 1:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
113 PM EDT SUN JUL 15 2012

GAZ004-012-151745-
113 PM EDT SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITFIELD AND
GORDON COUNTIES UNTIL 145 PM EDT...

AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS AROUND RESACA...MOVING NORTH TO NORTHEAST AT 5
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS WHITFIELD AND GORDON COUNTIES THROUGH 145 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RESACA...SUGAR VALLEY
AND TILTON. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3468 8492 3467 8494 3467 8493 3462 8491
      3462 8487 3450 8492 3453 8504 3470 8500
TIME...MOT...LOC 1713Z 242DEG 8KT 3458 8494

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:43 PM EDTSpecial Weather StatementFFCClayton32 min
Jul 14, 9:37 PM EDTSpecial Weather StatementFFCBartow, Cobb23 min
Jul 14, 10:43 PM EDTSpecial Weather StatementFFCGordon32 min
Jul 14, 11:27 PM EDTSpecial Weather StatementFFCGilmer, Pickens33 min
Jul 15, 1:25 PM EDTSpecial Weather StatementFFCUnion50 min
Jul 15, 2:03 PM EDTSpecial Weather StatementFFCFloyd27 min
Jul 15, 2:07 PM EDTSpecial Weather StatementFFCPickens23 min
Jul 15, 2:22 PM EDTSpecial Weather StatementFFCGordon23 min
Jul 15, 2:31 PM EDTSpecial Weather StatementFFCChattooga44 min
Jul 15, 2:54 PM EDTSpecial Weather StatementFFCMurray36 min
Jul 15, 3:02 PM EDTSpecial Weather StatementFFCBartow28 min
Jul 15, 3:23 PM EDTSpecial Weather StatementFFCFloyd37 min
Jul 15, 3:28 PM EDTSpecial Weather StatementFFCBartow32 min
Jul 15, 4:00 PM EDTSpecial Weather StatementFFCBartow30 min
Jul 15, 4:41 PM EDTSpecial Weather StatementFFCCherokee34 min
Jul 15, 4:44 PM EDTSpecial Weather StatementFFCCatoosa31 min
Jul 15, 4:47 PM EDTSpecial Weather StatementFFCPolk43 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.